What you need to know about preventing chemo-induced nausea and vomiting (CINV)

Before starting chemotherapy, you should discuss with your oncologist whether you need to take medication to prevent chemo-induced nausea and vomiting (CINV), since some chemotherapy regimens are less likely to cause nausea and vomiting, while others are more likely to cause nausea and vomiting.

Some Canadian provinces and territories have guidelines for the prevention of chemo-induced nausea and vomiting, and some medications to prevent it are available in some provinces and not in others.

Regardless of access issues and differing guidelines, you have the right to expect that you will not suffer from nausea and vomiting when undergoing chemotherapy. If you have started chemo and you are nauseated or vomiting, speak immediately to your oncologist or someone else on your cancer care team.

For a general overview of CINV, go to the Canadian Cancer Society section on Nausea and Vomiting.

Quebec

Information on the most recent guidelines on chemotherapy-induced nausea and vomiting can be found in Prévention et traitement des nausées et vomissements induits par la chimiothérapie ou la radiothérapie chez l’adulte published by the Direction québécoise de cancérologie. 

Saskatchewan

Be aware that there are medications that can prevent chemotherapy-induced nausea and vomiting (CINV). If you are going to receive chemotherapy and your oncologist or a member of cancer care team has not discussed medications to prevent CINV, ask! Some chemotherapy regimens are less likely to cause nausea and vomiting, but you should make sure whether your chemo is highly emetic You do not have to suffer from CINV during treatment.

The Saskatchewan Cancer Agency provides information on the drugs available in that province’s Drug Formulary to prevent chemotherapy-induced nausea and vomiting.

Nova Scotia

Cancer Care Nova Scotia website provides practitioners and patients with a document entitled Guidelines for the Management of Nausea and Vomiting in Cancer Patients .

While the information in this Guide may be complex, patients should become aware of their treatment regimen and use the Guide to determine whether their chemotherapy may cause nausea and vomiting.

Ontario

Cancer Care Ontario (CCO) last updated their guidance for the management of chemotherapy-induced nausea and vomiting (CINV) in adults in April 2010.

The Antiemetic Working Group (Group) at CCO reviewed the current literature to update recommendations for all classifications of emetic potential and updated emetic risk category for each chemotherapy regimen. The recommendations put forth can be found here.

This 2013 update largely adopts the most recent American Society of Clinical Oncology (ASCO) guidelines.

Alberta

MyHealth.Alberta.ca provides information on vomiting in general, but includes a section on chemo-induced nausea and vomiting . This information was produced and provided by the National Cancer Institute (NCI).

For the most current information, MyHealth.Alberta.ca suggests contacting the National Cancer Institute or by call 1-800-4-CANCER.|

British Columbia

The British Columbia Cancer Agency has formal Guidelines for Prevention of Treatment of Chemotherapy-Induced Nausea and Vomiting in Adults, the aim of which is that there be NO nausea and vomiting.

The approach to treatment is as follows:

  • The goal is NO nausea or vomiting.
  • It is far easier to prevent nausea and vomiting than to treat it.
  • Anticipatory nausea and vomiting is a conditioned response, and can only happen after a negative past experience.
  • Ensure optimal antiemetic therapy for every cycle of chemotherapy

Unfortunately, Antiemetics (drugs to prevent chemo-induced nausea and vomiting) are considered supportive treatment. These agents are not BCCA benefit drugs and are not covered by any BCCA program. Patients being treated with these agents should have prescriptions filled at a community pharmacy and must arrange their own payment for the drugs.

Manitoba

Cancer Care Manitoba has a short pamphlet on CINV. This document can be found here.

A companion piece that may prove of interest is Chemotherapy Induced Diarrhea.

New Brunswick, Yukon, Nunavut, Newfoundland & Labrador, Northwest Territories, Prince Edward Island

Before starting chemotherapy, you should discuss with your oncologist whether you need to take medication to prevent chemo-induced nausea and vomiting (CINV), since some chemotherapy regimens are less likely to cause nausea and vomiting, while others are more likely to cause nausea and vomiting.

Some Canadian provinces and territories have guidelines for the prevention of chemo-induced nausea and vomiting, and some medications to prevent it are available in some provinces and not in others.

But regardless of access issues and differing guidelines, you have the right to expect that you will not suffer from nausea and vomiting when undergoing chemotherapy. If you have started chemo and you are nauseated or vomiting, speak immediately to your oncologist or someone else in your cancer care team.

For a general overview of CINV, go to the Canadian Cancer Society section on Nausea and Vomiting.